MAUDE Adverse Event Report: ETHICON INC. VCL CT BRD UD 27IN 0 S/A CT-2; SUTURE, ABSORBABLE, SYNTHETIC

ETHICON INC. VCL CT BRD UD 27IN 0 S/A CT-2; SUTURE, ABSORBABLE, SYNTHETIC
Model Number J270H
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/24/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint # (b)(4).Date sent to the fda: 02/19/2020.A manufacturing record evaluation was performed for the finished device pj4790, and no non-conformance's were identified.Device evaluation summary: a suture needle was submitted for evaluation.A fracture was observed in the body of the needle.The needle was received in two pieces, only one of the mating fracture surfaces was examined for this evaluation.A scanning electron microscope (sem) was used to examine the fracture surfaces and surrounding area of the needle.The fracture surfaces were examined in multiple locations in order to determine the fracture mode.The evaluation revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile overload failure.Mechanical damage, a cup-and-cone shaped fracture and macroscopic plastic deformation observed coincidental to the fracture provide additional evidence that the failure was induced by mechanical deformation leading to ductile overload.This was a ductile fracture.The manufacturing records were reviewed, and the manufacturing/ packaging criteria were met prior to the release of this batch.The evidence of this examination indicates that the breakage occurred from mechanical deformation, indents and scratches, due to gripping, bending and overstressing of the needle.  there is no evidence of any material flaw that would cause premature failure.
 
Event or Problem Description
It was reported that the patient underwent a laparoscopic cholecystectomy procedure on (b)(6) 2020 and suture was used.While closing the umbilical fascia, unknown loop, and the needle broke in half while suturing.X-ray was performed to locate and retrieve the broken pieces.All broken pieces were retrieved from the patient.Additional suture was used to complete the procedure.There were no patient consequences reported.

Brand Name
VCL CT BRD UD 27IN 0 S/A CT-2
Common Device Name
SUTURE, ABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876
MDR Report Key9729606
Report Number2210968-2020-01289
Device Sequence Number2928129
Product Code GAM
UDI-Device Identifier10705031038455
UDI-Public10705031038455
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K022269
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 01/24/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/21/2024
Device Model NumberJ270H
Device Catalogue NumberJ270H
Device Lot NumberPJ4790
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/17/2020
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/24/2020
Initial Report FDA Received Date02/19/2020
Patient Sequence Number1